I was told at 19 I had UC , it started at age 15. I have tried just about every kind of meds for this and now I have been on predisone 60 mg since May of 2011, and will be on it until aleast June of 2012. Have not seen any side affects. Also was put on 6-MP in Nov of 2011, Im on 100mg of that . Does anyone have an idea about being on predisone so long . My doctor said not a problem to be on it for so long, other people said it is a problem
As long as you come off of it slowly, it shouldn't be too much of a problem. The main reason people don't like being on it long term are the side effects, which you're saying you aren't having, and because it replaces a chemical that your body naturally produces. So when you're on it, your body stops producing it because it isn't needed anymore. But if you taper your dose instead of stopping cold turkey, it gives your body time to compensate and begin to produce it again.
I would just watch for side effects, make sure your doctor is keeping updated lab work on you, and possibly see about getting a bone density scan done. I know prednisone can be hard on your bones. Other than that, I wouldn't worry about it. Prednisone normally makes people so miserable while they're on it that you should be glad you're side effect free.
I didn't notice any side effects when I was on Prednisone either. The problem was I didn't notice it improving my UC either. My doctor put me on Cortisone injections after that. Now that's when I noticed the horrific side effects. It made no difference though at improving my UC. That's why I was left feeling all drugs medical science uses to combat UC now are worthless
Prednisone helped my UC, but tapering the dosage is not an easy thing. Also, I have been on Lialda (mesalamine) for a couple of years (it's very expensive however) and that along with probiotics have done a great job.
Hopefully your Dr. will find a med that will help you. There are a lot of choices out there, but sometimes finding the right one is very frustrating and it doesn't happen quickly.
Hope you're successful and it won't take long to find something to help you. Keep us posted, ok?
i'm 40 and have severe crohn's disease. I have been on 6mp for 5 years now, varying 50mg-150mg, remicade infusion 500mg, allopurinol 100mg, and prednisone, from 10-40mg for the last 2 1/2 years, and i have gained 40 lbs, i still have flares, diarhea, lost appetite but still gain weight. I've had my appendix and gall bladder out and 19 inches of my small intestine out and everything my GI is doing doesn't seem to work. I look so bloated because of the prednisone but he won't take me off it. Sorry if this is bad news to you, but it's only one person's story, mine. I hope you fair much better.
I have had UC for over 20 years. I have learned how to control it and what meds work best. I have been on everything out there. Please don't stay on Predisone for very long try a Mesalamine enima. It works fast and it's safe. I also take a mesalamine time release tablet everyday. Please try the enimas. They are expensive but sooooo worth it.
Talk to your doctor about weaning you off the prednisone. It's good that you have not experienced any side effects, but It can cause some serious side effects. If you can, try to get another opinion from a different doctor. That is too long to be on that medication. Hope you consider getting a second opinion. Take care!
I swear by Dr. Swanson's Ultimate Formula Probiotic. It has worked wonders for me since I first tried it. You can purchase it on line at swansonsvitamins.com. I think they have a special going on now with 3 for the price of 2.
I have recommended them to many on this site and they work for some and not for others. But I think the majority have been quite pleased with them.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.